Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 24, 2020, 5:21 PM CDT for Ford County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 5:21 PM CDT (22:21 UTC)
- Expired
- May 24, 2020, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
County Ford County, KS
The radar
The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WWUS83 KDDC 242221
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Sun May 24 2020
KSZ078-242300-
Ford KS-
521 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY
UNTIL 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fowler, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dodge City and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3748 10014 3748 10019 3751 10022 3780 10020
3766 9973
TIME...MOT...LOC 2220Z 219DEG 24KT 3752 10017
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 1:40 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 24, 1:40 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 140 PM CDT Sun May 24 2020 ...Updated Hydro... .SHORT TERM...(This evening through Monday) Issued at 1209 PM CDT Sun May 24 2020 Severe and potential heavy rain threat for this evening still looks likely. The frontal boundary as of this discussion is located roughly from Elkhart to Scott City to Hill City...with plenty of sunshine ahead of the front which is destabilizing the atmosphere ahead of the front. The upper level trough is slowly moving through western Colorado with subsequent 700 mb shortwaves entering into both northern New Mexico and far southwest Kansas. These will be the two areas where thunderstorm activity is expected to break out this afternoon. CAM models have stayed in pretty good agreement that storms along the cold front in Kansas should start going up around 4-5 pm initially as supercells for a few hours and then evolving into a line along the front. The supercells will have the capability of large hail (2 inches or greater) and a isolated tornado or landspout threat especially around the front and then eventually turn into a flash flooding threat as the storms train along the same areas. Model forecast rainfall amounts are in the order of 1-2 inches for areas along and east of highway 283 in the flash flood watch for tonight. The second round of storms will develop in southeast Colorado (around Pueblo to Trinidad) and move eastward through the afternoon eventually crossing into Kansas sometime around or shortly after 7 pm. Given the fact they should ride along the frontal boundary and be in line form as well these storms should have mainly a wind threat. For Monday the upper level trough doesn't move all the much eastward through Colorado...but what movement it does make will provide enough momentum for much colder air to come across western Kansas through the day. 850 mb temps are forecast to be in the 6-10 (C) range. Rain will continue through much of the morning before starting to diminish slowly from west to east through the afternoon. With north winds, cloud cover, unseasonably cooler air, and rain through much of the morning...afternoon highs will struggle to get into the low 60s for much of the region. .LONG TERM...(Monday night through Sunday) Issued at 132 PM CDT Sun May 24 2020 The slow moving upper trough from Colorado will move southeast into Texas for Tuesday and Wednesday and turn into a closed upper low. With a blocking high over the Atlantic ocean the closed low will be very slow moving and influence the weather in Kansas through the rest of the workweek. Temperatures will continue to stay cool for Tuesday and Wednesday as north winds aloft will continue to advect cooler air in from the northern plains. Most of the precipitation with the low given the present track should stay off to the south in Oklahoma and to the east towards southeast Kansas. Towards Friday another strong push of colder air will move in clipping our eastern zones as the brunt of the air mass should go through the Great Lakes. By the weekend we may begin to see warmer air start to move out of the Rockies back into the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1152 AM CDT Sun May 24 2020 Two areas of thunderstorm and rain activity will develop late this afternoon and tonight throughout western Kansas. The first area of storms will develop along a cold front roughly after 21Z and will create VCTS for HYS and DDC with better chances of rain and storms around the airports from 00Z-03Z. Cloud ceilings will fall to MVFR conditions as the storms and clouds develop. The next round of storms will move out of eastern Colorado into western Kansas after 00Z and provide VCTS and rain for LBL and GCK around 03Z and then HYS and DDC after 06Z. Cloud ceilings will continue to fall to around IFR status after 06Z and will stay in IFR-MVFR range through 18Z Monday. Winds will pick up behind the cold front after 09Z with winds increasing to 15-25 kts with gusts over 30 kts. && .HYDROLOGY... Issued at 136 PM CDT Sun May 24 2020 With the combination of a slow moving upper level storm system in Colorado, and a slow moving cold front in southwest and north central Kansas, the potential for flash flooding tonight and early Monday morning for areas mainly east of highway 283 continues to exist. Storms should line up along the front after 4 pm and evolve into a line after 7 pm. Some of the rain rates in the stronger storms could approach 1 inch per hour and the storms training over the same areas will be possible as well. The highest PW and moisture transport rates continue to be through south central Kansas so areas between Dodge City and Wichita will have the greatest opportunity for the potential for flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 54 61 49 / 40 80 60 20 GCK 82 51 62 46 / 30 80 50 20 EHA 82 50 62 47 / 20 70 50 10 LBL 85 53 62 47 / 20 70 50 10 HYS 84 54 62 50 / 40 80 70 20 P28 88 61 67 55 / 20 80 90 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ031-046-065-066- 079>081-089-090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 359 AM CDT Sun May 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms this afternoon and early tonight. The main hazard from these storms will be 2 inch hail and strong damaging winds up to 70 mph. Several rounds of heavy rainfall will also be possible from some of these storms and as a result a Flash Flood Watch has been issued for locations along and east of a Hays to Larned to Greensburg to Coldwater line. Please refer to the latest Flash Flood Product (FFADDC) for more details. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There will be a chance for rain showers and thunderstorms almost each day from Monday through Thursday. The probability of severe weather next week currently appears low but additional rainfall in some areas of south central Kansas may result in some water issues, especially in poor drainage and low lying areas. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm across southwest, north central and south central Kansas. Rainfall reports are also encouraged. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 24, 5:12 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Dodge City KS 512 PM CDT Sun May 24 2020 KSZ030-242245- Trego KS- 512 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO COUNTY UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near Ogallah, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney and Ogallah. LAT...LON 3896 9965 3896 9988 3913 9991 3913 9961 TIME...MOT...LOC 2212Z 175DEG 17KT 3899 9978 SUGDEN
Special weather statement, May 24, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Sun May 24 2020
KSZ078-242300-
Ford KS-
521 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY
UNTIL 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fowler, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Dodge City and Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3748 10014 3748 10019 3751 10022 3780 10020
3766 9973
TIME...MOT...LOC 2220Z 219DEG 24KT 3752 10017
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:34 PM CDT | Special Weather Statement | DDC | Meade | 26 min |
| May 23, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 21 min |
| May 24, 3:12 AM CDT | Flash Flood Watch | DDC | Barber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more | 24 hr |
| May 24, 5:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 24, 5:52 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| May 24, 6:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 6:29 PM CDT | Tornado Warning | DDC | Stafford | 21 min |
| May 24, 6:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| May 24, 6:51 PM CDT | Special Weather Statement | DDC | Stafford | 39 min |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.